Texas, 2024

Damaging Wind in Texas, December 25, 2024

December 25, 2024 · NWS CRP · 1 event in 1 county or zone

A few strong to severe storms along a cold front pushed through early Christmas Day morning over the Victoria Crossroads. A CWOP weather station in Victoria, TX measured a wind gust of 58 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A few strong to severe storms along a cold front pushed through early Christmas Day morning over the Victoria Crossroads. A CWOP weather station in Victoria, TX measured a wind gust of 58 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Dec 25, 12:01 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Dec 25, 12:01 AM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1201 AM CST Wed Dec 25 2024

...New AVIATION...

.SHORT TERM...
(Tonight through Wednesday Night)
Issued at 1220 PM CST Tue Dec 24 2024

Key Messages:

- Marginal risk for severe thunderstorms over Victoria Crossroads
  and the northern Coastal Bend tonight.

- Patchy fog expected again tonight into early Christmas morning.

A mid to upper level trough will deepen as it transitions into the
Southern Plains tonight, pushing a frontal boundary into the
region by Christmas morning. The brunt of the forcing and upper
level support will be just north of the region, and this is where
the chance for severe thunderstorms is best. However, enough
support may be present across the Victoria Crossroads and northern
Coastal Bend for an isolated severe storm after midnight tonight.
MLCAPE of around 1000 - 2000 J/Kg, 0-6km shear around 35 knots,
and little in the way of CIN could allow for some strong to severe
wind gusts to make it down to the surface as well as for the
development of some marginally severe hail.

Most of the activity will move through the region between midnight
and 6 AM, with the brunt of the storms offshore by daybreak. A few
storms could expand as far southwest as Corpus Christi early
Christmas morning, though confidence is a little lower in just
how far southwest storms will develop overnight. It may be a
bumpy ride for Santa tonight and a good idea for everyone to keep
an eye on the weather!

In terms of rainfall accumulations, these will generally remain less
than an inch, but higher amounts would easily be possible with the
stronger cells, primarily across the far northern Coastal Bend and
Victoria Crossroads. Rain chances are forecast to quickly
diminish as the boundary moves away on Christmas Day, with drier
weather expected into the afternoon.

Areas of fog are expected to develop once again on Christmas
morning. Aside from this, expect warm and humid conditions to
prevail trough Christmas Day. Highs will generally be in the 70s
areawide tomorrow. Lows tomorrow night are expected to range from
the upper 50s inland to the mid 60s along the coast.

&&

.LONG TERM...
(Thursday through next Tuesday)
Issued at 1220 PM CST Tue Dec 24 2024

Key Messages:

- Above normal temperatures expected through the remainder of the
long term period.

- Low to moderate (20-50%) chance of precipitation for eastern areas
Thursday afternoon through Friday night.

The overall synoptic pattern for the long term period will feature
several high amplitude troughs swinging across the Southern Plains.
This pattern will be accompanied by several low to mid level
disturbances including shortwaves and a frontal boundary. High level
of uncertainty remains in the forecast as operational guidance
struggles with how to resolve these features. Regardless of when
FROPA occurs, the proximity of the frontal boundaries to South Texas
will provide almost daily opportunities for some precipitation,
however limited due to lack of lift. PWAT's are progged to climb to
around 1.30" just exceeding the 75th percentile for much of the
week. Most activity is expected over the Victoria Crossroads closer
to better dynamics with a moderate 45% chance for showers on
Thursday. Thunderstorm potential will be limited with CAPE values
<600 J/kg but cannot be ruled out. The rest of the week will have
low <30% chances for showers across the Coastal Plains and the
Coastal Bend.

Generally, expect afternoon highs to range in the low- to mid 80s
across the region over the long-term period. Overnight lows to
mainly hover around the mid 50s to 60s. These abnormally warm
temperatures will be accompanied by light and variable winds and
partly cloudy skies throughout much of the period.

Looking Ahead, so far New Year's Eve to New Years Day looks like a
settled day with light and variable winds, dry conditions and mostly
clear skies.

&&

.AVIATION...
(06Z TAFS)
Issued at 1152 PM CST Tue Dec 24 2024

A cluster of severe storms southeast of San Antonio to northern
Goliad County are moving slowly east-southeast. Additional showers
and thunderstorms will accompany to the east over the Victoria
Crossroads overnight, impacting VCT with the potential of severe
wind gusts and large hail. Timing for greatest impact at VCT is
07-10Z. Convection will likely extend over the waters by 15Z with
only VCSH mention west towards CRP. Further west over the Coastal
Plains, MVFR/IFR ceilings are likely to develop along with patchy
fog. VFR conditions prevail in the afternoon as the front extends
just south enough before conditions deteriorate near the end of
the forecast. Today's front will returns northward as a warm
front with moisture and light winds causing a low ceiling and
foggy night.

&&

.MARINE...
Issued at 1220 PM CST Tue Dec 24 2024

There's a moderate to high 40-80% chance for showers and
thunderstorms across the coastal waters through Christmas morning.
A Weak to moderate onshore flow is generally expected to persist
over the waters for most of this week. Flow may become variable at
times associated with an approaching surface boundary. There's a
low to moderate chance for showers and thunderstorms over the
waters from Thursday through the end of the week. Then drier and
settled conditions take hold.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    63  77  63  81 /  50  20   0  20
Victoria          58  74  59  79 /  90  30  10  50
Laredo            59  77  61  82 /  10   0   0   0
Alice             61  78  60  83 /  40  10   0  10
Rockport          61  74  63  77 /  70  40   0  20
Cotulla           58  76  61  81 /  20   0   0  10
Kingsville        63  78  62  84 /  40  10   0  10
Navy Corpus       65  73  66  76 /  60  30   0  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...CLM/93
LONG TERM....BF/80
AVIATION...EMF/94

In the hours before

Special weather statement, Dec 25, 12:33 AM CST, 57 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
1233 AM CST Wed Dec 25 2024

TXZ233-250730-
Goliad TX-
1233 AM CST Wed Dec 25 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN GOLIAD COUNTY THROUGH
130 AM CST...

At 1233 AM CST, Doppler radar was tracking a strong thunderstorm near
Ander, or 10 miles northeast of Goliad, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Goliad, Fannin, Coleto Creek Park, Ander, Weesatche, Weser, and
Charco.

This includes the following highways...
 US Highway 183 between mile markers 628 and 640.
 US Highway 59 between mile markers 654 and 660.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 600 AM CST for
south central Texas.

&&

LAT...LON 2889 9734 2885 9730 2884 9730 2885 9729
      2873 9718 2867 9718 2871 9772 2890 9746
TIME...MOT...LOC 0633Z 276DEG 17KT 2880 9732

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JM
Special weather statement, Dec 25, 1:00 AM CST, 30 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
100 AM CST Wed Dec 25 2024

TXZ233-234-250800-
Victoria TX-Goliad TX-
100 AM CST Wed Dec 25 2024

...A STRONG THUNDERSTORM WILL IMPACT VICTORIA AND NORTHEASTERN GOLIAD
COUNTIES THROUGH 200 AM CST...

At 100 AM CST, Doppler radar was tracking a strong thunderstorm near
Nursery, or 7 miles northwest of Victoria, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Victoria, Guadalupe, Victoria Colony Creek Country Club, Schroeder,
Wood Hi, Mission Valley, Victoria Detar Hospital North, Nursery,
Victoria Riverside Park, Victoria College, Victoria Mall, Saxet
Lakes, Brentwood Subdivision, Oak Village, Inez, Salem, Victoria
Regional Airport, Telferner, Ball Airport Area, and Downtown
Victoria.

This includes the following highways...
 US Highway 59 between mile markers 622 and 652.
 US Highway 77 between mile markers 562 and 586.
 US Highway 87 between mile markers 798 and 818.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 600 AM CST for
south central Texas.

&&

LAT...LON 2902 9683 2892 9679 2892 9678 2890 9676
      2889 9673 2887 9673 2885 9671 2882 9672
      2880 9670 2867 9717 2873 9718 2886 9731
      2902 9709 2906 9693
TIME...MOT...LOC 0700Z 272DEG 16KT 2887 9710

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JM
Special weather statement, Dec 25, 1:06 AM CST, 24 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
106 AM CST Wed Dec 25 2024

TXZ233-250745-
Goliad TX-
106 AM CST Wed Dec 25 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN GOLIAD COUNTY
THROUGH 145 AM CST...

At 106 AM CST, Doppler radar was tracking a strong thunderstorm near
Ander, or near Goliad, moving east at 5 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Goliad, Fannin, Coleto Creek Park, Weesatche, Weser, and Ander.

This includes the following highways...
 US Highway 183 between mile markers 628 and 642.
 US Highway 59 between mile markers 654 and 666.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CST for
south central Texas.

&&

LAT...LON 2886 9731 2885 9730 2884 9730 2885 9729
      2873 9718 2867 9718 2866 9748 2888 9747
      2889 9736
TIME...MOT...LOC 0706Z 279DEG 6KT 2877 9738

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JM

The radar

The Corpus Christi radar (KCRP), 128 km away, was scanning. The volume nearest the first event began at 07:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Victoria

When
December 25, 1:30 AM CST
Where
Victoria County, 2.2 mi NE of Victoria
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
28.822, -96.954

A CWOP weather station in Victoria, TX measured a wind gust of 58 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1229641.